Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 5, NWS Sioux Falls, SD

May 22, 1999Dakota County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at May 22, 1999, 5:07 PM CDT for Dakota County, Nebraska; Union County, South Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 5:07 PM CDT (22:07 UTC)
Expired
May 22, 1999, 5:45 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Dakota County, NE, Union County, SD

What was reported inside it

TimeReportWhereRemark
May 22, 5:30 PM CDTThunderstorm Wind 52North Sioux City, SD
May 22, 5:30 PM CDTThunderstorm Wind 52South Sioux City, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KFSD 222208 RRA
TORFSD
NEC043-SDC127-222245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 507 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO 8 MILES
  NORTHWEST OF JACKSON...OR ABOUT 4 MILES SOUTH OF PONCA...MOVING
  EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  HUBBARD...JACKSON...JEFFERSON AROUND 520 PM CDT
  NORTH SIOUX CITY AROUND 530 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 22, 3:30 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 22, 3:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SAT MAY 22 1999

TSTMS ASSCD WITH MAIN SHORT WV MOVG THRU SERN SD AND SWRN MN NOW
EXPANDING TOWARDS NWRN IA FM NEB...AND WL HIT PRETTY HARD THERE THIS
EVE. OTRW NWLY FLW OF COOLER AND DRIER AIR WL TAKE OVR CWA TNGT AND SUN.
BRISK NWLY WNDS OF 15 TO 30 MPH WITH SOME HIGHER GUSTS ESP FOR ERN HLF
CWA THRU SUN. BIG QUESTION IS HOW MUCH SC CLDS WL COME DOWN FM N AND WL
COVER WITH PARTLY SUNNY. GENERALLY DRY BUT MODERATING AIR MASS WL BE
THE RULE THRU EXTD...AND GUID SEEMS REASONABLE.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, May 22, 4:17 PM CDT, 50 minutes before
SDZ050-063-064-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SAT MAY 22 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR GREGORY...CHARLES MIX...
AND DOUGLAS COUNTIES...

THUNDERSTORMS HAVE MOVED EAST OF GREGORY...CHARLES MIX...AND
DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. THEREFORE THE WATCH
HAS BEEN CANCELLED IN THOSE AREAS.

RSR
Special weather statement, May 22, 4:17 PM CDT, 50 minutes before
SDZ050-063-064-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SAT MAY 22 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR GREGORY...CHARLES MIX...
AND DOUGLAS COUNTIES...

THUNDERSTORMS HAVE MOVED EAST OF GREGORY...CHARLES MIX...AND
DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. THEREFORE THE WATCH
HAS BEEN CANCELLED IN THOSE AREAS.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:23 PM CDTSevere Thunderstorm WarningFSDDixon52 min
May 22, 11:39 AM CDTSevere Thunderstorm WarningFSDGregory51 min
May 22, 2:14 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas46 min
May 22, 2:49 PM CDTSevere Thunderstorm WarningFSDHutchinson41 min

Nearby

Tornado Warnings in Nebraska, 1999Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.